Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 48, NWS Twin Cities, MN

June 17, 20244 counties in Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 17, 2024, 4:51 AM CDT for 4 counties in Minnesota. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2024, 4:51 AM CDT (09:51 UTC)
Expired
Jun 17, 2024, 5:32 AM CDT
In force
41 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Blue Earth County, MN, Faribault County, MN, Freeborn County, MN, Waseca County, MN

The radar

The Minneapolis radar (KMPX), 116 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 5:20 AM CDTTSTM WND GST 535 Se Twin Lakes, MNMesonet station MN001 I-35 - Twin Lakes - Mp 1.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 3:09 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2024-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2727 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2024-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2727 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1228 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
1.4
Supercell composite
10.4

Open this sounding in Storm Lab

The text

As transmitted.

354 
WUUS53 KMPX 170951
SVRMPX
MNC013-043-047-161-171045-
/O.NEW.KMPX.SV.W.0048.240617T0951Z-240617T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
451 AM CDT Mon Jun 17 2024

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Western Freeborn County in south central Minnesota...
  Eastern Faribault County in south central Minnesota...
  Southeastern Blue Earth County in south central Minnesota...
  Waseca County in south central Minnesota...

* Until 545 AM CDT.

* At 450 AM CDT, severe thunderstorms were located along a line
  extending from near Good Thunder to Easton to near Bricelyn, moving
  east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Albert Lea, Waseca, Wells, Janesville, Mapleton, New Richland, St.
  Clair, Minnesota Lake, Alden, Good Thunder, Emmons, and Bricelyn.

This includes the following highways...
 Interstate 35 between mile markers 1 and 7.
 Interstate 90 between mile markers 127 and 158.
 U.S. Highway 14 between mile markers 145 and 165.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of 
a building. These storms have had a history of 60 to 70 mph wind 
gusts. 

&&

LAT...LON 4376 9397 4407 9415 4418 9341 4385 9341
      4384 9336 4350 9334 4350 9399
TIME...MOT...LOC 0950Z 266DEG 27KT 4404 9402 4377 9389 4352 9388 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
3 follow-up statements
078 
WWUS53 KMPX 171010
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
510 AM CDT Mon Jun 17 2024

MNC013-043-047-161-171045-
/O.CON.KMPX.SV.W.0048.000000T0000Z-240617T1045Z/
Freeborn MN-Faribault MN-Blue Earth MN-Waseca MN-
510 AM CDT Mon Jun 17 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR WESTERN FREEBORN...EASTERN FARIBAULT...SOUTHEASTERN BLUE EARTH
AND WASECA COUNTIES...

At 509 AM CDT, severe thunderstorms were located along a line
extending from near Pemberton to near Freeborn to near Mansfield,
moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Albert Lea, Waseca, Wells, Janesville, New Richland, St. Clair,
Minnesota Lake, Alden, Emmons, Bricelyn, Hartland, and Freeborn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4377 9386 4409 9401 4418 9341 4385 9341
      4384 9336 4350 9334 4351 9387
TIME...MOT...LOC 1009Z 263DEG 32KT 4406 9377 4379 9364 4354 9364 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
964 
WWUS53 KMPX 171018
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
518 AM CDT Mon Jun 17 2024

MNC013-171028-
/O.CAN.KMPX.SV.W.0048.000000T0000Z-240617T1045Z/
Blue Earth MN-
518 AM CDT Mon Jun 17 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BLUE EARTH COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
south central Minnesota.

&&

LAT...LON 4377 9375 4413 9377 4418 9341 4385 9341
      4384 9336 4350 9334 4351 9377
TIME...MOT...LOC 1018Z 265DEG 32KT 4407 9364 4380 9351 4355 9351 

$$

MNC043-047-161-171045-
/O.CON.KMPX.SV.W.0048.000000T0000Z-240617T1045Z/
Freeborn MN-Faribault MN-Waseca MN-
518 AM CDT Mon Jun 17 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR WESTERN FREEBORN...EASTERN FARIBAULT AND WASECA COUNTIES...

At 518 AM CDT, severe thunderstorms were located along a line
extending from near Janesville to Hartland to near Emmons, moving
east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Albert Lea, Waseca, Wells, Janesville, New Richland, Alden, Emmons,
Hartland, Freeborn, Mansfield, Waldorf, and Twin Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4377 9375 4413 9377 4418 9341 4385 9341
      4384 9336 4350 9334 4351 9377
TIME...MOT...LOC 1018Z 265DEG 32KT 4407 9364 4380 9351 4355 9351 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
609 
WWUS53 KMPX 171032
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
532 AM CDT Mon Jun 17 2024

MNC043-047-161-171042-
/O.CAN.KMPX.SV.W.0048.000000T0000Z-240617T1045Z/
Freeborn MN-Faribault MN-Waseca MN-
532 AM CDT Mon Jun 17 2024

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN FREEBORN...EASTERN
FARIBAULT AND WASECA COUNTIES IS CANCELLED...

The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, gusty winds are
still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
south central Minnesota.

&&

LAT...LON 4377 9375 4413 9377 4418 9341 4385 9341
      4384 9336 4350 9334 4351 9377
TIME...MOT...LOC 1030Z 266DEG 27KT 4408 9351 4381 9338 4356 9338 

$$

Borghoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:27 AM CDT, 1 hour 24 minutes earlier. Its key messages:

  • Showers and thunderstorms ongoing, with elevated storms posing a risk for severe hail (1" or more) and damaging wind gusts (up to 65 mph).
  • Scattered showers & storms over the next few days with an increased risk of flooding due to training storms. Exact amounts will vary based on orientation of training thunderstorms.
Area forecast discussion, Jun 17, 3:27 AM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
327 AM CDT Mon Jun 17 2024

.KEY MESSAGES...

- Showers and thunderstorms ongoing, with elevated storms posing
  a risk for severe hail (1" or more) and damaging wind gusts
  (up to 65 mph).

- Scattered showers & storms over the next few days with an
  increased risk of flooding due to training storms. Exact
  amounts will vary based on orientation of training
  thunderstorms.

&&

.DISCUSSION...
Issued at 322 AM CDT Mon Jun 17 2024

Moderate to heavy rainfall has begun to push into western and
southern Minnesota as of 0730z. Training of thunderstorms is
occurring as steering flow is largely orientated parallel to
the SW to NE thunderstorm axis. MRMS-derived hourly rainfall
rates has peaked in the 1.5 to 2 inch range for parts of Redwood
county so far, with more rain still moving through. Because of
this, we have extended the Flood Watch further south to capture
an increasing risk of flooding and heavy rain with this initial
cluster of storms the morning. As these moved through SD and SW
MN, FSD has noted multiple reports of gusts up to 50mph. Given
the primed environment that these storms are heading into
(sufficient instability, steep mid- level lapse rates, and
effective shear greater than 35 kts), there will be continued
risk for severe weather. Damaging wind gusts up to 40-65 mph
will be possible through the morning, along with isolated large
hail and a tornado or two. The threat should diminish late this
morning, but light to moderate rain could continue through late
this evening in some spots.

By Tuesday morning, any lingering rain associated with the frontal
boundary should push well into the northern half of Minnesota. A
trailing cold front will then push through the region,
producing a long and narrow band of showers/storms during the
afternoon/evening. Low-level moisture transport via a 40-50kt LLJ
should provide PWAT values of 2"+ as far north as Lake Superior.
This in addition to strong forcing and an unstable airmass (MUCAPE
values in excess of 2500 J/kg) along the front will result in
another threat for some strong to severe storms within the band. The
main threats along this line will be damaging wind gusts and pockets
of large hail within the strongest cells. A smaller, but existent
tornado risk looks to stretch from northern Minnesota/Wisconsin down
to the southern Twin Cities metro where the latest forecast
soundings/hodographs highlight more favorable low-level shear. Heavy
rainfall and flooding will continue to be a concern with a broad
area of 1"+ possible, depending on how slow the front progresses.
Storms should begin to weaken and taper off as they head further
east into Wisconsin around sunset. Also of note, temperatures could
approach the 90 degree mark with dew points in the low 70s resulting
in heat indices near 95 degrees.

Heading into Wednesday, the passing front will stall southeast of
the area, stretching from SE Neb up towards SE WI. Remnant
forcing near the front is expected to produce some additional
showers/storms, especially along the I-90 corridor. This front
will push northward, resulting in continuous opportunities for
additional rainfall across the region through Saturday. An
additional 2 to 5 inches is possible from Wed-Sat, with the
heaviest totals coming on Friday into Saturday where QPF
maximum of 2.5" is forecasted over central Minnesota. There is
still uncertainty is the exact severity and extent of the storms
/ heavy rain / flooding, but it will certainly be an active
period to continue following.

A brief period of relief from rain looks probable sometime early
next week, before the pattern becomes unsettled again mid-week.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1224 AM CDT Mon Jun 17 2024

The forecast remains on track as we await the arrival and
persistence of widespread showers and storms today. A line of
convection north of the frontal boundary is currently moving
northeastward from southeastern SD, which is expected to fill
in within the next few hours. Some of these initial storms could
produce hail or strong gusts at times, but the main concern is
heavy and prolonged periods of rainfall. These threats diminish
throughout the day, but light rain could linger for some
terminals in eastern Minnesota and western Wisconsin through
late evening. Winds will gradually kick more southerly
throughout the day as the front lifts north through the region.

KMSP...Theme remains the same with rain/thunderstorms arriving
around 09/10z depending on how quickly and how far south things
develop. After a few hours of storms, more showery-like
precipitation will follow. There is still uncertainty with how
long these will stick around. Depending on coverage, it could be
more like an on and off type of system which would last until
late this evening/night.

/OUTLOOK FOR KMSP/
TUE...VFR/MVFR, TSRA/SHRA likely, chc IFR. Wind S15-20G30-35kts.
WED...VFR/MVFR, chc -TSRA/-SHRA. Wind N 5-10kts.
THU...VFR/MVFR, chc -TSRA/-SHRA. Wind NE 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Flood Watch from 1 PM CDT this afternoon through late Tuesday
     night for Benton-Chippewa-Chisago-Douglas-Isanti-Kanabec-
     Kandiyohi-Mille Lacs-Morrison-Pope-Sherburne-Stearns-
     Stevens-Swift-Todd.
     Flood Watch through late Tuesday night for Anoka-Carver-Dakota-
     Hennepin-McLeod-Meeker-Ramsey-Renville-Scott-Sibley-
     Washington-Wright.
     Flood Watch until 1 PM CDT this afternoon for Blue Earth-Brown-
     Faribault-Freeborn-Goodhue-Le Sueur-Martin-Nicollet-
     Redwood-Rice-Steele-Waseca-Watonwan.
WI...Flood Watch from 1 PM CDT this afternoon through late Tuesday
     night for Barron-Polk.
     Flood Watch through late Tuesday night for St. Croix.
     Flood Watch until 1 PM CDT this afternoon for Pierce.

&&

DISCUSSION...BED
AVIATION...BED
Hazardous weather outlook, Jun 17, 3:54 AM CDT, 57 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
354 AM CDT Mon Jun 17 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
180900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
354 AM CDT Mon Jun 17 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Thunderstorms ongoing this morning. Reports of wind gusts up to
40-65 mph have been observed, and the threat will continue until
late this morning. Isolated large hail and flash flooding are
possible as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional rounds of thunderstorms are expected through much of
the week. Severe weather, heavy rainfall, and flash flooding are
possible with each of these rounds.

The risk for flooding along area rivers will increase through the
week.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed at times this morning
through tomorrow night.

BED

In the hours before

Local storm report, Jun 17, 3:49 AM CDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
349 AM CDT Mon Jun 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 AM     Tstm Wnd Gst     7 WNW Trimont           43.80N 94.84W
06/17/2024  M63 MPH          Martin             MN   Mesonet

&&

borghoff
Local storm report, Jun 17, 4:05 AM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
405 AM CDT Mon Jun 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 AM     Tstm Wnd Gst     1 N Welcome             43.68N 94.62W
06/17/2024  M62 MPH          Martin             MN   Mesonet

            Mesonet station MN148 I-90 - Welcome - Mp
            93.7.

&&

borghoff
Local storm report, Jun 17, 4:09 AM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
409 AM CDT Mon Jun 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 AM     Tstm Wnd Gst     3 ESE Fairmont          43.63N 94.42W
06/17/2024  M67 MPH          Martin             MN   AWOS

            AWOS station KFRM Fairmont AP.

&&

borghoff
Local storm report, Jun 17, 4:28 AM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
428 AM CDT Mon Jun 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     Tstm Wnd Gst     1 N Welcome             43.68N 94.62W
06/17/2024  M62 MPH          Martin             MN   Mesonet

            Mesonet station MN148 I-90 - Welcome - Mp
            93.7.

&&

Borghoff

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 3:18 AM CDTSevere Thunderstorm WarningMPXMartin, Watonwan57 min
Jun 17, 3:58 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault62 min
Jun 17, 4:22 AM CDTSevere Thunderstorm WarningMPXMartin, Watonwan23 min
Jun 17, 6:50 AM CDTSevere Thunderstorm WarningMPXGoodhue40 min
Jun 17, 11:16 AM CDTRiver Flood WarningMPXCarver, Scott, Sibley28 days
Jun 17, 11:16 AM CDTRiver Flood WarningMPXLe Sueur, Scott, Sibley24 days
Jun 17, 11:16 AM CDTRiver Flood WarningMPXHennepin, Wright21 days
Jun 17, 11:16 AM CDTRiver Flood WarningMPXCarver, Dakota, Hennepin, Scott29 days
Jun 17, 2:53 PM CDTFlood WatchMPXGoodhue, Le Sueur, Rice13 hr
Jun 17, 3:22 PM CDTRiver Flood WarningMPXDakota, Rice44 hr
Jun 17, 3:22 PM CDTRiver Flood WarningMPXBrown14 days
Jun 17, 3:22 PM CDTRiver Flood WarningMPXBrown14 days
Jun 17, 5:29 PM CDTSpecial Weather StatementMPXFreeborn46 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.